Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 109, NWS Memphis, TN

December 23, 2015Chester County, Henderson County, Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Dec 23, 2015, 5:32 PM CST for Chester County, Henderson County, Madison County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 5:32 PM CST (23:32 UTC)
Expired
Dec 23, 2015, 8:30 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WGUS54 KMEG 232332
FFWMEG
TNC023-077-113-240230-
/O.NEW.KMEG.FF.W.0109.151223T2332Z-151224T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHESTER COUNTY IN WEST TENNESSEE...
  NORTHWESTERN HENDERSON COUNTY IN WEST TENNESSEE...
  MADISON COUNTY IN WEST TENNESSEE...

* UNTIL 830 PM CST

* AT 531 PM CST...DOPPLER RADAR ESTIMATES 2 INCHES OF RAIN HAS
  OCCURRED IN THE PAST 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSON...HUMBOLDT...HENDERSON...FAIRVIEW...THREE WAY...MERCER...
  BEMIS...MIFFLIN...BARGERTON...BLUE GOOSE...CARROLL...MEDON...YOUNGS
  CROSSING...UNION CROSS...MAPLE GROVE...WINDY CITY...GILMORE...MOUNT
  GILEAD...UPTONVILLE AND BEECH BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3542 8860 3545 8907 3575 8894 3578 8889
      3580 8892 3579 8860 3582 8858 3582 8842

$$
1 follow-up statement
277 
WGUS74 KMEG 232354
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CST WED DEC 23 2015

TNC023-077-113-240004-
/O.CAN.KMEG.FF.W.0109.000000T0000Z-151224T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESTER TN-HENDERSON TN-MADISON TN-
554 PM CST WED DEC 23 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHESTER...NORTHWESTERN
HENDERSON AND MADISON COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3542 8860 3545 8907 3575 8894 3578 8889
      3580 8892 3579 8860 3582 8858 3582 8842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 3:23 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 23, 3:23 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CST WED DEC 23 2015

.DISCUSSION...

CURRENTLY...A LINEAR CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS
MOVING ACROSS E AR AND MO BOOTHEEL APPROACHING THE MS RVR.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRECEDE THE CLUSTER OVER
WEST TENNESSEE.

EXPECT THE THUNDERSTORMS TO CONTINUE PROGRESSING EASTWARD THROUGH
THE REST OF THE AFTERNOON AND EVENING. THE THREAT FOR
TORNADOES...LARGE HAIL...AND DAMAGING WINDS CONTINUE FROM CLUSTER
OF STORMS WITH THE BEST CHANCE OF TORNADOES CONTINUING ALONG AND
SOUTH OF I-40 THROUGH EARLY EVENING. LATER IN THE
EVENING...SHORTWAVE ENERGY WILL SHIFT FARTHER TO THE NORTH AND
DECREASE THE POTENTIAL FOR SEVERE WEATHER. A WEAK COLD FRONT WILL
MOVE THROUGH MOST OF THE FORECAST AREA BY LATE TONIGHT.

THE FRONTAL BOUNDARY WILL STALL JUST S AND E OF THE FORECAST AREA
THURSDAY THEN MOVE NORTHWARD AS A STRONG WARM FRONT ON CHRISTMAS
DAY. HIGH CHANCES OF SHOWERS AND THUNDERSTORMS WILL RETURN
THURSDAY NIGHT THROUGH CHRISTMAS DAY FROM THE STRONG DYNAMIC LIFT
AHEAD OF THE WARM FRONT IN CONJUNCTION WITH AMPLE MOISTURE.
MARGINAL INSTABILITY WILL BE PRESENT ON CHRISTMAS BUT BE MORE
ELEVATED NORTH OF THE BOUNDARY WHERE THE HEAVIEST RAIN WILL OCCUR.

THE UNSEASONABLY WARM PATTERN WILL CONTINUE INTO THE WEEKEND.
SATURDAY WILL BE MAINLY DRY AS THE WARM FRONT WILL BE WELL TO THE
NORTH. A STRONG UPPER LOW WILL APPROACH BY LATE SUNDAY INTO
MONDAY. MEANWHILE...A COLD FRONT WILL TRY TO ADVANCE SOUTHWARD
INTO THE NORTH PART OF THE FORECAST AREA SUNDAY AFTERNOON. EXPECT
EITHER A COLD FRONT OR OCCLUDED FRONT FROM THE WEST TO MOVE
QUICKLY INTO THE AREA LATE SUNDAY OR MONDAY DEPENDING WHICH
MODEL SOLUTION IS CORRECT. A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST ALONG AND AHEAD OF THIS BOUNDARY.

A MUCH COOLER AND DRIER AIRMASS WILL ADVECT INTO THE AREA TUESDAY
AND WEDNESDAY. EXPECT THE MORE SEASONABLY COOLER AIRMASS TO REMAIN
IN PLACE BEYOND WEDNESDAY OF NEXT WEEK.

SWC

&&

.AVIATION...
18Z TAFS

NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE...SPREADING OVER THE AREA IS
THE CONCERN FOR THIS FORECAST CYCLE. AS THE FRONT STALLS ACROSS NORTH
MISSISSIPPI LATER TONIGHT THE RISK FOR VICINITY THUNDERSTORMS WILL
CONTINUE AT TUP.

 BELLES

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 23, 4:40 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CST WED DEC 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-250045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
440 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS EAST OF A UNION
CITY TENNESSEE TO SOMERVILLE TENNESSEE TO MARKS MISSISSIPPI LINE INTO
TONIGHT. TORNADOES...SOME OF WHICH MAY BECOME STRONG ALONG WITH
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THUNDERSTORMS
THAT REACH SEVERE LIMITS. THE TIME OF GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE BETWEEN NOW AND 11 PM CST.

RESIDENTS OF THE MID SOUTH AND TRAVELERS COMING THROUGH THE AREA
FOR THE CHRISTMAS HOLIDAY ARE STRONGLY URGED TO REMAIN WEATHER
AWARE THROUGH TONIGHT AND BE PREPARED TO QUICKLY TAKE APPROPRIATE
SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS
THE MID SOUTH ON CHRISTMAS DAY AND POSSIBLY AGAIN BETWEEN SUNDAY
NIGHT AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE ENTIRE MID SOUTH
ESPECIALLY THIS EVENING AND TONIGHT IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

SJM

In the hours before

Local storm report, Dec 23, 5:03 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          1 N ASHLAND             34.85N 89.18W
12/23/2015                   BENTON             MS   EMERGENCY MNGR

            MULTIPLE INJURIES REPORTED JUST NORTH OF ASHLAND. A
            COMMAND POST HAS BEEN SETUP AT THE FIRE STATION. POWER IS
            OUT THROUGHOUT THE CITY.

&&

AJC
Local storm report, Dec 23, 5:05 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             MASON                   35.41N 89.54W
12/23/2015  E1.50 INCH       TIPTON             TN   FIRE DEPT/RESCUE

            PING PONG SIZE HAIL IN MASON TN

&&

AJC
Local storm report, Dec 23, 5:07 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          WALNUT                  34.95N 88.90W
12/23/2015                   TIPPAH             MS   TRAINED SPOTTER

            WEDGE TORNADO ON THE GROUND ON HIGHWAY 72 JUST EAST OF
            WALNUT MISSISSIPPI.

&&

AJC
Local storm report, Dec 23, 5:18 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BARTLETT                35.22N 89.84W
12/23/2015  E0.50 INCH       SHELBY             TN   TRAINED SPOTTER

0350 PM     HAIL             BARTLETT                35.22N 89.84W
12/23/2015  E0.50 INCH       SHELBY             TN   TRAINED SPOTTER

0400 PM     HAIL             2 E DYERSBURG           36.04N 89.34W
12/23/2015  E1.00 INCH       DYER               TN   TRAINED SPOTTER

            QUARTER SIZED HAIL AND GUSTY WINDS ON EAST SIDE OF
            DYERSBURG.

0418 PM     HAIL             MASON                   35.41N 89.54W
12/23/2015  E1.50 INCH       TIPTON             TN   FIRE DEPT/RESCUE

            PING PONG SIZE HAIL IN MASON TN

0448 PM     TORNADO          HOLLY SPRINGS           34.77N 89.44W
12/23/2015                   MARSHALL           MS   AMATEUR RADIO

            MULTIPLE TREES AND HOMES DAMAGED NEAR TCHULOHOMA AND HWY
            5. HIGHWAY 5 IS NOW CLOSED.

0448 PM     TORNADO          1 N ASHLAND             34.85N 89.18W
12/23/2015                   BENTON             MS   EMERGENCY MNGR

            MULTIPLE INJURIES REPORTED JUST NORTH OF ASHLAND. A
            COMMAND POST HAS BEEN SETUP AT THE FIRE STATION. POWER IS
            OUT THROUGHOUT THE CITY.

0507 PM     TORNADO          WALNUT                  34.95N 88.90W
12/23/2015                   TIPPAH             MS   TRAINED SPOTTER

            WEDGE TORNADO ON THE GROUND ON HIGHWAY 72 JUST EAST OF
            WALNUT MISSISSIPPI.

&&

AJC
Local storm report, Dec 23, 5:21 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          2 S MIDDLETON           35.03N 88.89W
12/23/2015                   HARDEMAN           TN   TRAINED SPOTTER

            SIGNIFICANT DAMAGE REPORTED JUST SOUTH OF MIDDLETON NEAR
            THE MISSISSIPPI AND TENNESSEE BORDER.

&&

AJC
Local storm report, Dec 23, 5:29 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          1 S COMO                34.50N 89.94W
12/23/2015                   PANOLA             MS   BROADCAST MEDIA

            MULTIPLE DAMAGED HOMES JUST SOUTH OF COMO MISSISSIPPI.
            RELAYED VIA SOCIAL MEDIA. TIME IS RADAR ESTIMATED.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 10:01 PM CSTRiver Flood AdvisoryMEGDecatur, Hardin4 days
Dec 23, 11:46 AM CSTRiver Flood AdvisoryMEGDyer, Lake, Lauderdale4 days
Dec 23, 2:04 PM CSTSevere Thunderstorm WarningMEGLake, Obion41 min
Dec 23, 2:49 PM CSTFlash Flood WarningMEGDyer, Lake, Obion3 hr
Dec 23, 2:50 PM CSTSevere Thunderstorm WarningMEGDyer25 min
Dec 23, 2:53 PM CSTTornado WarningMEGDyer37 min
Dec 23, 3:51 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton24 min
Dec 23, 4:10 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Tipton35 min
Dec 23, 4:18 PM CSTSevere Thunderstorm WarningMEGCrockett, Gibson, Weakley27 min
Dec 23, 4:21 PM CSTTornado WarningMEGCrockett, Gibson, Weakley24 min
Dec 23, 4:27 PM CSTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henry, Obion, Weakley3 hr
Dec 23, 4:33 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Henderson, Madison42 min
Dec 23, 4:45 PM CSTTornado WarningMEGGibson, Henry, Weakley45 min
Dec 23, 4:56 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGHardeman, McNairy49 min
Dec 23, 5:10 PM CSTSevere Thunderstorm WarningMEGBenton, Henry, Weakley35 min
Dec 23, 5:31 PM CSTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy44 min
Dec 23, 5:40 PM CSTTornado WarningMEGDecatur, Hardin, McNairy35 min
Dec 23, 5:55 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson23 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.